Alert archive / Hawaii / Flash Flood Warnings in 2019
Flash Flood Warning 1, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at Feb 14, 2019, 2:52 AM HST for Honolulu County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 14, 2019, 2:52 AM HST (12:52 UTC)
- Expired
- Feb 14, 2019, 5:45 AM HST
- In force
- 3 hr
- Issued by
- NWS Honolulu, HI
- Area
- Storm-based polygon
- Flood severity
- None
County Honolulu County, HI
The radar
The Molokai radar (PHMO), 82 km from the middle of the area, began a volume at 12:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lihue, (PHLI), launched 12:00Z, 0.9 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 384 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 1112 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- -35 m²/s²
- 0-3 km storm-relative helicity
- 43 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
100
WGHW50 PHFO 141252
FFWHFO
HIC003-141545-
/O.NEW.PHFO.FF.W.0001.190214T1252Z-190214T1545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Honolulu HI
252 AM HST THU FEB 14 2019
The National Weather Service in Honolulu has issued a
* Flash Flood Warning for...
The island of Oahu in Honolulu County
* Until 545 AM HST.
* At 251 AM HST, radar indicated heavy rain near Haula and Punaluu.
Rain was falling at a rate of 1 to 3 inches per hour. Flash
flooding is already occurring near Haula Elementary School.
* Locations in the warning include but are not limited to...
Ahuimanu, Hauula, Kailua, Kaneohe, Waikane, Kaneohe Marine Base,
Laie, Waiahole, Kahaluu, Punaluu, Kahuku and Kaaawa.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.
Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.
&&
This warning may need to be extended beyond 545 AM HST if heavy rain
persists.
This flash flood warning replaces the previously issued flood
advisory that was in effect for portions of the island of Oahu in
Honolulu County.
LAT...LON 2166 15792 2163 15793 2153 15784 2150 15785
2147 15784 2141 15778 2144 15776 2145 15778
2147 15773 2140 15773 2136 15782 2161 15805
2168 15794
$$
RCB1 follow-up statement
247
WGHW70 PHFO 141421
FFSHFO
Flash Flood Statement
National Weather Service Honolulu HI
421 AM HST THU FEB 14 2019
HIC003-141545-
/O.CON.PHFO.FF.W.0001.000000T0000Z-190214T1545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Honolulu HI-
421 AM HST THU FEB 14 2019
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 545 AM HST FOR THE
ISLAND OF OAHU IN HONOLULU COUNTY...
At 411 AM HST, radar indicated heavy rain across the warned area.
Rainfall rates of 1 to 2 inches per hour continue over Kualoa Ranch.
Flooding was reported earlier this morning near Haula Elementary
School. The gauge at Waiahole Stream continues to report elevated
water levels.
Locations in the warning include but are not limited to...
Ahuimanu, Hauula, Kailua, Kaneohe, Waikane, Kaneohe Marine Base,
Laie, Waiahole, Kahaluu, Punaluu, Kahuku and Kaaawa.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.
Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.
&&
This warning may need to be extended beyond 545 AM HST if heavy rain
persists.
LAT...LON 2166 15792 2163 15793 2153 15784 2150 15785
2147 15784 2141 15778 2144 15776 2145 15778
2147 15773 2140 15773 2136 15782 2161 15805
2168 15794
$$
RCBWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Feb 13, 8:39 PM HST, 6 hours 13 minutes earlier.
Area forecast discussion, Feb 13, 8:39 PM HST, 6 hours 13 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 839 PM HST Wed Feb 13 2019 .SYNOPSIS... A sharp upper level trough north of Hawaii will move south towards the islands this evening and form a kona low over the state on Thursday. This low will continue to produce widespread showers with isolated thunderstorms across the islands through at least the upcoming weekend. Locally heavy rainfall is possible with this storm once it sets up over the state this weekend. Additional rounds of rainfall are forecast through the first half of next week. && .DISCUSSION... The weak cold front that moved through the state near the Big Island will dissipate just south of the Big Island later tonight. A sharp upper level trough is approaching the islands from the north. Cold air at the base of this trough will interact with a relatively warm ridge to the northwest of the state, increasing wind speeds around the trough and producing a kona low that will drift over the islands starting on Thursday. Cold air aloft at the center of this upper low will produce an unstable atmosphere and upper troughs rotating around the center of the low will help produce bands of showers, locally heavy at times, across the state through the weekend. The latest weather models are in good agreement with the track of this low and a formation of a surface trough or low is shown as a reflection of the upper level system. At the surface we will continue to see breezy to windy trades blowing across the state through Friday. These strong surface trade winds will add surface convergent forcing along windward and mountain sections of each island where frequent shower activity is expected. However, there will be enough atmospheric instability and upper forcing from the kona low to produce periods of showers over normally drier leeward areas. Some of these showers will become locally heavy at times. From Friday afternoon into Saturday the surface winds across the eastern half of the state will become light and variable due to the development of a weak surface low and storm motion will slow across the state. Slow moving moderate to heavy showers may elevate the risk for flooding this weekend as this kona low drifts slowly westward across the islands. Periods of treacherous winter weather remain in the forecast for the summits of Haleakala on Maui and the highest summits of Maunakea and Maunaloa on the Big Island. A winter storm warning remains in effect for Haleakala through Thursday evening and for the Big Island summits through Friday evening. Summit roads will be icy and dangerous with driving visibility quickly dropping to near zero as snow shower bands across the mountain peaks. Global weather models are in good agreement with the movement of this kona low setting up over the islands on Thursday and Friday before drifting westward across the state through the weekend. Long range forecasts show a deep plume of tropical moisture moving in with southeasterly wind flow next week as the low continues to move west of the islands. More details on the impacts in the long range wet weather pattern will emerge later as model solutions improve. && .AVIATION... An upper level trough will remain in the vicinity of the islands through Thursday. Unstable atmospheric conditions combined with abundant moisture will keep clouds and showers prevalent across the state through late Thursday. The enhanced instability will also cause locally heavy downpours and a slight chance of thunderstorms. As a result, AIRMET Sierra for mountain obscuration remains in effect for most northwest through northeast facing sections of the island chain. In addition, expect TEMPO MVFR CIG/VIS due to clouds and showers through early Thursday morning along most north through west facing slopes and coastal areas. Although some showers will affect leeward sections of the smaller islands, VFR conditions are expected to prevail there. A surface trough developing just east of the Big Island is forecast to move slowly westward. At the same time, a strong high pressure system is moving slowly southeastward. This will cause the north-northeast low-level flow to strengthen through Thursday. Therefore, AIRMET Tango remains in effect for TEMPO moderate low-level turbulence over, and southeast through southwest of the higher terrain on all islands. This AIRMET will likely remain in effect through Thursday. && .MARINE... Fresh to strong northeast winds and high and rough seas will persist into Friday across much of the island chain. A weakening front just east of the Big Island will move south and dissipate through tonight. Strong high pressure sitting far north of the state is generating the strong northeast winds that have filled in behind the weakening front. Expect winds to remain elevated over all waters through at least Thursday. The strong northeast winds extend several hundred miles northeast of the state and are producing a large and rough northeast swell. This swell peaked around 13 to 16 ft at 13 seconds during the day and will be on a very slow decline on Thursday. A High Surf Warning remains posted through Thursday afternoon for east facing shores, where the combination of the large and somewhat short- period northeast swell and strong onshore winds could produce coastal erosion and overwash. A High Surf Advisory remains posted for north facing shores, along with a Small Craft Advisory for most waters due to a combination of winds and seas. By late Thursday afternoon, the High Surf Warning for east facing shores will likely be downgraded to an advisory and the High Surf Advisory for north facing shores will be dropped. The elevated, though declining, surf will remain at east shore advisory levels through most, if not all, of the weekend. A moderate northwest swell is also expected over the weekend. An area of surface low pressure will develop east of the Big Island on Thursday, then slowly drift to the northwest up the island chain Friday through the weekend. Forecast models have yet to paint a consistent picture of the evolution of this feature. As a result, confidence in the details of the forecast heading into the weekend are abnormally high. Expect northeast winds to ease around the Big Island and Maui as early as Friday, followed by a decrease across the remainder of the island chain on Saturday. For now, the Small Craft Advisory for most waters runs through Thursday night, but advisory winds will linger for some waters, likely the western half of the state, into Friday. Even though winds will decline, seas may remain elevated around the 10 foot Small Craft Advisory threshold for most waters exposed to northeast swell. && .HFO WATCHES/WARNINGS/ADVISORIES... High Surf Advisory until 6 PM HST Thursday for Oahu North Shore- Molokai Leeward-Maui Central Valley. High Surf Warning until 6 PM HST Thursday for Kauai Windward- Oahu Koolau-Olomana-Molokai Windward-Maui Windward West-Windward Haleakala-Big Island North and East. Winter Storm Warning until 6 PM HST Friday for Big Island Summits. Winter Storm Warning until 6 PM HST Thursday for Haleakala Summit. Small Craft Advisory until 6 AM HST Friday for Kauai Northwest Waters-Kauai Windward Waters-Kauai Leeward Waters-Kauai Channel- Oahu Windward Waters-Kaiwi Channel-Maui County Windward Waters- Maui County Leeward Waters-Maalaea Bay-Pailolo Channel- Alenuihaha Channel-Big Island Windward Waters-Big Island Leeward Waters. && DISCUSSION...Bohlin AVIATION...Houston MARINE...Powell
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 13, 4:24 PM HST | Special Marine Warning | HFO | 105 min | |
| Feb 13, 4:51 PM HST | Areal Flood Advisory | HFO | Kauai | 3 hr |
| Feb 13, 7:16 PM HST | Areal Flood Advisory | HFO | Kauai | 106 min |
| Feb 13, 7:33 PM HST | Areal Flood Advisory | HFO | Kalawao | 2 hr |
| Feb 13, 10:46 PM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Feb 14, 12:58 AM HST | Areal Flood Advisory | HFO | Honolulu | 3 hr |
| Feb 14, 1:40 AM HST | Areal Flood Advisory | HFO | Kalawao | 2 hr |
| Feb 14, 3:30 AM HST | Flash Flood Watch | HFO | Hawaii, Honolulu, Kauai, Kalawao | 24 hr |
| Feb 14, 5:18 AM HST | Flash Flood Warning | HFO | Honolulu | 4 hr |
| Feb 14, 6:35 AM HST | Special Marine Warning | HFO | 88 min | |
| Feb 14, 8:26 AM HST | Areal Flood Advisory | HFO | Kauai | 6 hr |
| Feb 14, 9:00 AM HST | Areal Flood Advisory | HFO | Kalawao | 6 hr |
| Feb 14, 9:06 AM HST | Special Marine Warning | HFO | 114 min | |
| Feb 14, 10:19 AM HST | Special Marine Warning | HFO | 48 min | |
| Feb 14, 10:39 AM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Feb 14, 10:49 AM HST | Special Marine Warning | HFO | 84 min | |
| Feb 14, 11:42 AM HST | Areal Flood Advisory | HFO | Hawaii | 3 hr |
| Feb 14, 12:09 PM HST | Areal Flood Advisory | HFO | Honolulu | 3 hr |
| Feb 14, 12:38 PM HST | Wind Advisory | HFO | Kauai | 15 hr |
| Feb 14, 1:16 PM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Feb 14, 1:41 PM HST | Flash Flood Warning | HFO | Kalawao | 5 hr |
| Feb 14, 1:43 PM HST | Areal Flood Advisory | HFO | Hawaii | 3 hr |
Nearby
Flash Flood Warnings in Hawaii, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.